Arizona, 2015

Heavy Rain in Arizona, August 15, 2015

August 15, 2015 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms produced heavy rain in the Doney Park area of far northeast Flagstaff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain in the Doney Park area of far northeast Flagstaff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 15, 9:00 AM MST, 5 hours earlier.

Area forecast discussion, Aug 15, 9:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST SAT AUG 15 2015

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
ONCE AGAIN TODAY. A DRYING TREND BEGINS SUNDAY AND CONTINUES WELL
INTO NEXT WEEK...AS HIGH PRESSURE SHIFTS WESTWARD. TEMPERATURES WILL
BE SEVERAL DEGREES ABOVE NORMAL THROUGH EARLY NEXT WEEK...WITH VERY
HOT CONDITIONS AT THE LOWER ELEVATIONS.

&&

.DISCUSSION...CURRENT FORECAST PACKAGE IS ON TRACK. BE PREPARED FOR
EXTREMELY HOT TEMPERATURES IF YOU ARE HEADING INTO THE LOWER DESERT
AREAS OF ARIZONA THIS WEEKEND.

ENOUGH MOISTURE REMAINS TRAPPED UNDER A STRONG RIDGE CENTERED OVER
EASTERN ARIZONA TO GENERATE MORE CONVECTION TODAY. MUCH OF THE
ACTIVITY WILL BE LIMITED BY WARM TEMPERATURES AND SUBSIDENCE
ALOFT...BUT SIMILAR TO YESTERDAY...ENOUGH INSTABILITY DOES EXIST FOR
SCATTERED CONVECTION WITH MODEST VERTICAL EXTENT. BY SUNDAY AND
MONDAY...THE RIDGE MOVES WEST-SOUTHWEST AND THE WARMEST TEMPERATURES
ALOFT ARRIVE. THIS WILL LIMIT CONVECTION TO SINGLE CELL COVERAGE AND
ANY REMAINING MOISTURE WILL BEGIN TO MIX OUT. BY TUESDAY...WEST AND
THEN NORTHWEST FLOW DEVELOPS FOR THE REMAINDER OF THE WEEK AS THE
RIDGE REMAINS TO OUR SOUTHWEST. THIS WILL END ANY CHANCE OF
PRECIPITATION FROM TUESDAY ONWARD.

TEMPERATURES WILL LIKELY STAY VERY WARM THROUGH MONDAY...BEFORE
COOLING BACK TO NEAR NORMAL LEVELS THE REST OF THE WEEK. OUR LOWEST
ELEVATIONS...ESPECIALLY NEAR MARICOPA COUNTY...WILL FLIRT WITH
EXCESSIVE HEAT CRITERIA. AS THIS WILL NOT BE ANY DIFFERENT FROM THE
LAST FEW DAYS...WE WILL CONTINUE WITHOUT A PRODUCT.

&&

.AVIATION...FOR THE 12Z PACKAGE...GENERALLY VFR CONDITIONS ARE
EXPECTED FOR THE NEXT 24 HOURS. ISOLD -SHRA EXPECTED THROUGH 18Z
THEN ISOLD-SCT SHRA/TSRA...MAINLY OVER THE MOUNTAINS. CLEARING AFTER
02Z. SFC WIND GUSTS TO 35KT POSSIBLE WITH STRONGER CELLS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM/PETERSON
AVIATION...BOHLIN/MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 15, 6:56 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
656 AM MST SAT AUG 15 2015

AZZ004>018-037>040-160615-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
656 AM MST SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE HIGHER
TERRAIN BY LATE MORNING. STORMS WILL MOVE NORTHWARD INTO THE LOWER
ELEVATIONS THROUGH THE AFTERNOON. STORMS ARE NOT EXPECTED TO BE
STRONG TODAY...BUT MAY PRODUCE MODERATE RAIN AND GUSTY WINDS.

HOT TEMPERATURES WILL CONTINUE IN THE LOWER ELEVATIONS. THE
VALLEYS OF YAVAPAI COUNTY BELOW 4000 FEET MAY BRIEFLY APPROACH
EXCESSIVE HEAT THRESHOLDS IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ABOVE NORMAL DAYTIME TEMPERATURES WILL PERSIST THROUGH MONDAY.
THE VALLEYS OF YAVAPAI COUNTY BELOW 4000 FEET MAY BRIEFLY APPROACH
EXCESSIVE HEAT THRESHOLDS EACH AFTERNOON.

ISOLATED STORMS WILL CONTINUE THROUGH MONDAY...ESPECIALLY NEAR
THE NEW MEXICO BORDER. COOLING TEMPERATURES ARE EXPECTED FOR THE
REMAINDER OF THE WEEK AND STORM ACTIVITY WILL COME TO AN END AS
DRY NORTHWEST FLOW DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 15, 1:16 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
116 PM MST SAT AUG 15 2015

AZZ012-015-152045-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
116 PM MST SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COCONINO COUNTY...

AT 114 PM MST...A STRONG THUNDERSTORM WAS 9 MILES NORTH OF ANGELL...
OR 19 MILES NORTHEAST OF FLAGSTAFF...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL LITTLE
COLORADO RIVER VALLEY IN COCONINO COUNTY AND EAST CENTRAL WESTERN
MOGOLLON RIM COUNTIES.

LAT...LON 3530 11140 3537 11142 3542 11120 3527 11119
TIME...MOT...LOC 2014Z 269DEG 14KT 3534 11132

MCCOLLUM
Special weather statement, Aug 15, 1:47 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
147 PM MST SAT AUG 15 2015

AZZ012-015-152115-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
147 PM MST SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COCONINO COUNTY...

AT 143 PM MST...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF ANGELL...
OR 15 MILES WEST OF LEUPP...MOVING EAST AT 10 MPH. THE STORM WILL
TRAVEL ALONG INDIAN ROUTE 15.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3528 11140 3536 11140 3538 11121 3526 11121
TIME...MOT...LOC 2043Z 268DEG 8KT 3532 11130

MCCOLLUM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
August 15, 2:00 PM MST to 2:50 PM MST
Where
Coconino County, 4.89 mi NW of Cosnino to 5.64 mi WNW of Sunset Crater
Reported by
Trained Spotter
Coordinates
35.256, -111.533

Between one and 1.25 inches of rain fell across the Doney Park area of far northeast Flagstaff in under 50 minutes. The power was also knocked out by the storm. Wind gusts to 45 MPH and half inch hail was also reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600729.